Abstract
We consider a two-dimensional model of double-diffusive convection and its time discretisation using a second-order scheme (based on backward differentiation formula for the time derivative) which treats the non-linear term explicitly. Uniform bounds on the solutions of both the continuous and discrete models are derived (under a timestep restriction for the discrete model), proving the existence of attractors and invariant measures supported on them. As a consequence, the convergence of the attractors and long time statistical properties of the discrete model to those of the continuous one in the limit of vanishing timestep can be obtained following established methods.
Similar content being viewed by others
References
Adams, R.A., Fournier, J.J.F.: Sobolev Spaces. Elsevier, Amsterdam (2002)
Balmforth, N.J., Ghadge, S.A., Kettapun, A., Mandre, S.D.: Bounds on double-diffusive convection. J. Fluid Mech. 569, 29–50 (2006)
Chandrasekhar, S.: Hydrodynamic and Hydromagnetic Stability. Dover, London (1961)
Chen, C.F., Johnson, D.H.: Double-diffusive convection: a report on an engineering foundation conference. J. Fluid Mech. 138, 405–416 (1984)
Coti Zelati, M., Tone F.: Multivalued attractors and their approximation: applications to the Navier-Stokes equations. Numer. Math. 122, 421–441. arXiv:1111.4368 (2012)
Foias, C., Manley, O.P., Temam, R.M.: Attractors for the Bénard problem: existence and physical bounds on their fractal dimension. Nonlin. Anal. 11, 939–967 (1987)
Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order. Springer, Berlin (1977)
Gottlieb, S., Tone, F., Wang, C., Wang, X., Wirosoetisno, D.: Long time stability of a classical efficient scheme for two dimensional Navier–Stokes equations. SIAM J. Numer. Anal. 50, 126–150. arXiv:1105.4349 (2012)
Hairer, E., Wanner, G.: Solving ordinary differential equations II: stiff and differential-algebraic problems, 2nd edn. Springer, Berlin (1996)
Hill, A.T., Süli, E.: Upper semicontinuity of attractors for linear multistep methods approximating sectorial evolution equations. Math. Comput. 64, 1097–1122 (1995)
Hill, A.T., Süli, E.: Approximation of the global attractor for the incompressible Navier–Stokes equations. IMA J. Numer. Anal. 20, 633–667 (2000)
Huppert, H.E., Turner, J.S.: Double-diffusive convection. J. Fluid Mech. 106, 299–329 (1981)
Kim, N.: Large friction limit and the inviscid limit of 2d Navier–Stokes equations under Navier friction condition. SIAM J. Math. Anal. 41, 1653–1663 (2009)
Mirouh, G.M., Garaud, P., Stellmach, S., Traxler, A.L., Wood, T.S.: A new model for mixing by double-diffusive convection (semi-convection) I. The conditions for layer formation. Astrophys. J. 750, 18 (2012)
Schmitt, R.W.: Double diffusion in oceanography. Ann. Rev. Fluid Mech. 26, 255–285 (1994)
Spiegel, E.A.: Semiconvection. Commun. Astrophys. Space Phys. 1, 57–60 (1969)
Temam, R.: Navier–Stokes equations and nonlinear functional analysis, 2nd edn. SIAM, Oxford (1995)
Temam, R.: Infinite-Dimensional Dynamical Systems in Mechanics and Physics, 2nd edn. Springer, Berlin (1997)
Wang, X.: Approximation of stationary statistical properties of dissipative dynamical systems: time discretization. Math. Comput. 79, 259–280 (2010)
Wang, X.: An efficient second order in time scheme for approximating long time statistical properties of the two dimensional Navier-Stokes equations. Numer. Math. 121, 753–779. arXiv:1108.5409 (2012)
Weaver, A.J., Bitz, C.M., Fanning, A.F., Holland, M.M.: Thermohaline circulation: high-latitude phenomena and the difference between the Pacific and Atlantic. Annu. Rev. Earth Planet. Sci. 27, 231–285 (1999)
Acknowledgments
Wang’s work is supported in part by grants from the National Science Foundation and a planning grant from Florida State University. We thank the referee for a careful reading of the manuscript and for constructive comments.
Author information
Authors and Affiliations
Corresponding author
Appendix: 2d Navier–Stokes equations
Appendix: 2d Navier–Stokes equations
In this appendix we present an alternate derivation of the boundedness results in [20], without using the Wente-type estimate of [13] but requiring slightly more regular initial data. In principle these could be obtained following the proofs of Theorems 1 and 2 above, but the computation is much cleaner in this case (mostly due to the periodic boundary conditions) so we present it separately.
The system is the 2d Navier–Stokes equations
with periodic boundary conditions. It is clear that \(\omega ^n\) has zero integral over \(\mathcal {D}\), and we define \(\psi ^n\) uniquely by the zero-integral condition. These imply (2.1)–(2.2), which we will use below without further mention. Assuming that the initial data \(\omega ^0\), \(\omega ^1\in H^{1/2}\) (in fact, we only need \(H^\epsilon \) for any \(\epsilon >0\), but will write \(H^{1/2}\) for concreteness), we derive uniform bounds for \(\omega ^n\) in \(L^2\), \(H^1\) and \(H^2\).
Assuming for now the uniform bound
we multiply (4.1) by \(2k\omega ^{n+1}\) in \(L^2\), use (3.10) and estimate as before,
giving (as before, we require \(k\le 1/\nu \))
Setting \(\nu =\mu /(2c_0^{})\) and imposing the timestep restriction
this gives
Integrating using the Gronwall lemma, we arrive at the \(L^2\) bound
The hypothesis (4.2) is now recovered by interpolation as before,
Summing (4.6), we find
It is clear that both bounds (4.7) and (4.9) can be made independent of the initial data for sufficiently large time, \(nk\ge t_0(\omega ^0,\omega ^1;f,\mu )\).
For the \(H^1\) estimate, we multiply (4.1) by \(-2k\Delta \omega ^{n+1}\) in \(L^2\) and use (3.10). Writing the nonlinear term as
and bounding the terms as
we find the differential inequality, using the bound (4.7),
Using the earlier timestep restriction (4.5), we can suppress the second term on the r.h.s. Thanks to (4.9), for any \(n\in \{0,1,\ldots \}\) we can find \(n_*\in \{n,\ldots ,n+{\lfloor 1/k\rfloor }\}\) such that \(|~\,\!\!\![{\nabla \omega ^{n_*},\nabla \omega ^{n_*+1}}]~\,\!\!\!|_{\nu k}^2\le c(\mu )\,\big (|~\,\!\!\![{\omega ^0,\omega ^1}]~\,\!\!\!|_{\nu k}^2 + \sup _j|f^j|_{H^{-1}}^2\big )\). Arguing as before, we can use this to integrate (4.12) to give us a uniform \(H^1\) bound
valid for all \(n\in \{0,1,\ldots \}\). Moreover, \(M_1\) can be made independent of the initial data \(|\nabla \omega ^0|\), \(|\nabla \omega ^1|\) for sufficiently large \(n\); in fact, we do not even need \(\omega ^0\), \(\omega ^1\in H^1\), although we still need them to be in \(H^\epsilon \) for the timestep restriction (4.5). Summing (4.12) and using (4.13), we find
Similarly, for the \(H^2\) estimate, we multiply (4.1) by \(2k\Delta ^2\omega ^{n+1}\) in \(L^2\) and write the nonlinear term as
Bounding this as
we arrive at the differential inequality
As with (4.12), this can be integrated to obtain the uniform bound
valid whenever \(nk\ge t_2(\omega ^0,\omega ^1,f;\mu )\).
To bound the difference \(\delta \omega ^n:=\omega ^n-\omega ^{n-1}\), we write (4.1) as
Multiplying by \(4k\delta \omega ^{n+1}\) and using (3.42) and (3.44), we find
Bounding the nonlinear term and suppressing harmless terms, we arrive at
Since the r.h.s. has been bounded uniformly for large \(nk\), we conclude that
for \(nk\) sufficiently large. Arguing as in (3.53)–(3.57), we can improve the bound on \(|\delta \omega ^n|\) to \(\mathsf{O}(k)\).
Rights and permissions
About this article
Cite this article
Tone, F., Wang, X. & Wirosoetisno, D. Long-time dynamics of 2d double-diffusive convection: analysis and/of numerics. Numer. Math. 130, 541–566 (2015). https://doi.org/10.1007/s00211-014-0670-9
Received:
Revised:
Published:
Issue Date:
DOI: https://doi.org/10.1007/s00211-014-0670-9